Texas, 2004

Flash Flooding in Texas, August 31, 2004

August 31, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 30, 7:42 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 30, 7:42 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT MON AUG 30 2004

.DISCUSSION...
ISOLD STORMS CONTG ALONG A WEAK WESTWARD MOVING BOUNDARY FROM
SOUTH OF SAT TO HDO TO NEAR ROCKSPRINGS...AND CONTG NW-WARD INTO THE
TSTM COMPLEX IN W TEXAS THIS EVENING.  THERE COULD BE SOME LINGERING
CONVECTION CONTG PAST MIDNIGHT OVER THE WESTERN CWA NEAR THE BOUNDARY
AND MCS OUTFLOW...SO WILL LEAVE LOW POPS IN OVERNIGHT. OTHERWISE
REST OF FORECAST LOOKS GOOD AND NOT EXPECTING TO MAKE ANY OTHER
SIGNIFICANT CHANGES.

&&

.PREV DISCUSSION...
THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING OVER DEEP SOUTH TEXAS...IN AN AREA OF HIGH PWS...WHILE
ISOLATED TO WIDELY SCATTERED CONVECTION WAS DEVELOPING FROM THE
WESTERN HILL COUNTRY NORTHWARD TO THE CONCHO VALLEY. AFTERNOON
HEATING...RESIDUAL MOISTURE AND AN APPROACHING S/W WAS ENOUGH TO
DESTABILIZE THE ATMOSPHERE OVER THE CWFA THIS AFTERNOON. ISOLATED
CONVECTION WILL CONTINUE ACROSS THE WESTERN HALF OF THE CWFA THIS
EVENING ENDING AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING.
ANOTHER S/W UPSTREAM IN NEW MEXICO WILL MOVE TOWARDS THE RIO GRANDE
PLAINS ON TUESDAY. BOTH THE ETA AND GFS PICK UP ON THIS FEATURE AND
GENERATE SOME QPF ACROSS OUR WESTERN COUNTIES. THUS WILL PLACE SLIGHT
CHANCE POPS WEST FOR TUESDAY AFTERNOON AND EVENING.

SOUTH CENTRAL TEXAS WILL REMAIN ON THE EASTERN PERIPHERY OF THE UPPER
RIDGE CENTERED OVER ARIZONA/NEW MEXICO TUESDAY AND WEDNESDAY. THE
UPPER RIDGE BREAKS DOWN AND GETS SHUNTED SOUTH ON THURSDAY AS A
STRONG UPPER TROF MOVES ONSHORE OVER THE PACIFIC NORTHWEST. RAIN
CHANCES THURSDAY AND FRIDAY WILL BE CONFINED TO THE EAST AND
SOUTHEAST COUNTIES ASSOCIATED WITH THE SEA-BREEZE. THE GFSLR IS
DEPICTING THE NEXT COLD FRONT TO IMPACT THE CWFA AROUND THE MIDDLE OF
NEXT WEEK.

MILD NIGHTS AND WARM AFTERNOONS WILL CONTINUE FOR TUESDAY AND
WEDNESDAY AS THE WEAK SFC RIDGE KEEPS GULF MOISTURE AT BAY. THE GULF
FLOW REGIME WILL RETURN ON THURSDAY AND CONTINUE INTO THE WEEKEND AS
THE SFC RIDGE SLIDES EASTWARD. THIS WILL RESULT IN OVERNIGHT LOWS
RETURNING TO SEASONAL NORMS ALONG WITH INCREASING HUMIDITY LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  93  66  93 /   5   0   0   5
AUSTIN BERGSTROM INTL AIRPORT  66  92  63  91 /   5   0   0   5
DEL RIO INTL AIRPORT           71  93  68  94 /  10  10  10   5
SAN ANTONIO INTL AIRPORT       69  92  68  92 /   5   0   0   5

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/10/pm
Hazardous weather outlook, Aug 30, 4:21 AM CST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT MON AUG 30 2004

TXZ171>173-183>194-202>209-217>225-228-311100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
521 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
MORNING THROUGH THE AFTERNOON AND EVENING OVER MAINLY THE
WESTERN AND SOUTHERN PART OF SOUTH CENTRAL TEXAS.  THIS
INCLUDES AREAS WEST OF A LEAKEY TO PEARSALL LINE AND SOUTH
OF A PEARSALL TO GONZALES TO LA GRANGE LINE.

WIND GUSTS OF 20 TO 40 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED DAYTIME TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE EAST AND SOUTHEAST PARTS OF SOUTH
CENTRAL TEXAS FRIDAY AND SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
August 31, 12:30 AM CST to 4:00 AM CST
Where
Val Verde County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Showers and thunderstorms in the late night hours produced general 1 to 2 inch totals over northeast Val Verde County with isolated totals to 4 inches. US277 was reported to be under water in places north of Loma Alta through the early morning hours

Flash Flood, Uvalde

When
August 31, 2:00 PM CST to 4:00 PM CST
Where
Uvalde County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Flash Flooding was in reported in the city of Uvalde as up to 4 inches of rain fell in less than 2 hours. Widespread showers and thunderstorms dropped general 1 to 2 inch amounts over the rest of the county. Up to 3.5 inches was reported, along with brief flash flooding at Garner Park. The Emergency Manager indicated problems with numerous low water crossings in the late afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420678, 5420679.